Alert archive / Pennsylvania / Winter Storm Warnings in 2019

Winter Storm Warning 4, NWS Cleveland, OH

January 27, 2019Erie County, Pennsylvania

NWS Cleveland, OH issued this winter storm warning at Jan 27, 2019, 3:20 PM EST for Erie County, Pennsylvania. It was in force for 5 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 27, 2019, 3:20 PM EST (20:20 UTC)
Expired
Jan 27, 2019, 8:00 PM EST
In force
5 hr
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 3:51 PM ESTSNOW 6Lake City, PASNOWFALL SO FAR TODAY.
Jan 27, 4:17 PM ESTSNOW 8Fairview, PASNOWFALL SO FAR TODAY.
Jan 27, 5:05 PM ESTSNOW 4.51 Nnw Girard, PA12-HOUR SNOWFALL. STORM TOTAL SO FAR 8.3 INCHES
Jan 27, 6:01 PM ESTSNOW 94 Se Harborcreek, PA12-HOUR SNOWFALL.
Jan 27, 6:09 PM ESTSNOW 103 Se North East, PA12-HOUR SNOWFALL.
Jan 27, 6:35 PM ESTSNOW 6.12 Wsw Erie, PA12-HOUR SNOWFALL.
Jan 27, 6:45 PM ESTSNOW 4Corry, PA24 HOUR SNOWFALL.
Jan 27, 6:45 PM ESTSNOW 64 Ene Platea, PA24 HOUR SNOWFALL.
Jan 27, 7:00 PM ESTSNOW 51 Nw Harborcreek, PA12-HOUR SNOWFALL.
Jan 27, 7:00 PM ESTSNOW 51 W Mckean, PA12-HOUR SNOWFALL. STORM TOTAL 12.3 INCHES.
Jan 27, 7:00 PM ESTSNOW 51 Wnw North East, PA12-HOUR SNOWFALL.
Jan 27, 7:00 PM ESTSNOW 6.82 Ese North East, PA12-HOUR SNOWFALL.
Jan 27, 7:00 PM ESTSNOW 74 S Wesleyville, PA12-HOUR SNOWFALL. STORM TOTAL 9 INCHES.
Jan 27, 7:00 PM ESTSNOW 7.52 Ese North East, PA12-HOUR SNOWFALL.
Jan 27, 7:00 PM ESTSNOW 9.9Erie Intl Airport, PA12-HOUR SNOWFALL. STORM TOTAL 11.2 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS41 KCLE 272020
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
320 PM EST Sun Jan 27 2019


PAZ001-002-280100-
/O.UPG.KCLE.WW.Y.0010.000000T0000Z-190128T0000Z/
/O.NEW.KCLE.WS.W.0004.190127T2020Z-190128T0100Z/
Northern Erie-Southern Erie-
Including the cities of Erie and Edinboro
320 PM EST Sun Jan 27 2019

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...Heavy snow. Total snow accumulations of up to 8 inches,
  mainly from around I-90 north.

* WHERE...Northern Erie and Southern Erie counties.

* WHEN...Until 8 PM EST this evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

OHZ089-280100-
/O.EXT.KCLE.WW.Y.0010.000000T0000Z-190128T0100Z/
Ashtabula Lakeshore-
Including the city of Ashtabula
320 PM EST Sun Jan 27 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 PM EST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of 1 to locally 3
  inches.

* WHERE...Ashtabula Lakeshore county.

* WHEN...Until 8 PM EST this evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
760 
WWUS41 KCLE 280056
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
756 PM EST Sun Jan 27 2019


PAZ001-002-280200-
/O.EXP.KCLE.WS.W.0004.000000T0000Z-190128T0100Z/
Northern Erie-Southern Erie-
Including the cities of Erie and Edinboro
756 PM EST Sun Jan 27 2019

...WINTER STORM WARNING WILL EXPIRE AT 8 PM EST THIS EVENING...


$$

OHZ089-280200-
/O.EXP.KCLE.WW.Y.0010.000000T0000Z-190128T0100Z/
Ashtabula Lakeshore-
Including the city of Ashtabula
756 PM EST Sun Jan 27 2019

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING...

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 1:46 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 27, 1:46 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
146 PM EST Sun Jan 27 2019

.SYNOPSIS...
Low pressure will move east of the area from the lower Great
Lakes today. High pressure will build east across the area this
afternoon and evening. Another low pressure system will move
east into the area Monday and then northeast of the area Tuesday
as it slows in forward motion. An Arctic cold front extending
south from the low will sweep east across the local area Monday
night. A trough extending from the low will linger over the
region through Wednesday night as high pressure builds in from
the west Thursday. The high pressure center will move east of
the area Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
Update...Calls/social media and webcams confirm the snow keeps
intensifying across portions of northern Ashtabula county east
into Erie County with several accidents and visibilities between
1 and 3 quarter miles. With flow off the (quickly icing over)
lake continuing through the afternoon conditions will likely
persist a few more hours before lifting north. Went with total
snow accums of 3 to 6 inches.

Original Discussion...

Surface low pressure over north central Lake Erie will continue
to move east and away from the area this morning. A surge of
warmer air moved north ahead of the trailing cold front and
caused temperatures to climb into the lower 30s. Colder air with
the cold front is already spilling into the western portions of
the forecast area at this time. We should early highs occur and
then temperatures nearly steady through the day as cold air
advection takes place. The snow associated with the low pressure
system is primarily over the eastern half of the area and models
suggest most of the snow will be done across the area by
sunrise. Some lake effect snow shower activity will develop over
the extreme northeast portions of the area this morning. An
additional 1 inch is possible over the eastern portions of the
area at most before ending.

Surface high pressure will build east across the area later this
afternoon into tonight and this will bring a return back to fair
weather for a short time. Another storm system will approach the
local area from the west tonight into Monday. This system will
cause more snow to spread east into the region. However, some
warm air advection ahead of the low will cause a mix of rain and
snow over the central and southeast portions of the forecast
area Monday into Monday night. Otherwise, the rest of the area
should remain snow. Most of the best dynamics appear they will
scoot east across Michigan into lower Ontario, Canada and
therefore our synoptic snow should bring a 1 to 3 inch swath of
snow to the local area from the low pressure system on Monday.
Lesser amounts will occur where the snow mixes with the rain.

Temperatures tonight will dip into the single digits with
isolated colder readings in typically colder spots. As warm air
advection takes place ahead of the low pressure system, we will
see highs Monday warm into the middle 30s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
By Monday night, a clipper system should be over the area and
precipitation should spread east across the area as the night
progresses. The track of this clipper remains north of the area
across lower Michigan and the forecast area will be on the warm side
of the system. With this, a warm tongue of above freezing
temperatures in the low levels will try to meander into region and
will maintain a mix of rain and snow to begin Monday night for a
large portion of the area. The clipper will continue northeast over
Lake Huron and will extend a cold front across the area the will
sweep through Monday night and any mixed precipitation will quickly
change over to snow that will persist into Tuesday. Temperatures
will be non-diurnal during this stretch as Monday night's low
temperatures around daybreak on Tuesday will also be Tuesday's high
temperatures as the frontal passage will allow for temperatures to
crash through the day on Tuesday.

With the passage of this clipper system, the arctic blast begins
over the region. Some residual troughiness over the area will allow
for scattered snow showers to continue and perhaps some lake effect
will get going off Lake Erie. Did taper back pops yet again for the
lake effect this morning. While the arctic air over the lake will
allow for moderate to extreme instability, still not sold on
widespread lake effect because of moisture and the impact of strong
winds over the region. While model guidance and soundings over the
area show high RH values over the area, the moisture content in the
atmosphere is very low when 850 mb temperatures are -25 to -30C,
even if the atmosphere is at 100% saturation. In addition, the
precious DGZ for healthy ice growth will be at/near the surface, so
not ideal for lake effect. Then, winds will be quite strong over the
area in the wake of the clipper system with winds 15 to 25 knots,
gusting to 30-35 knots. The latency of a cold air parcel to saturate
over a freezing lake will be low to have high confidence in days of
lake effect snow. So... even with all of this in mind, it is still
not certainly out of the question to have some very shallow lake
effect impact far NW PA and NE Ohio, but will revert to 40-50 pops
rather than likely or categorical snow for Tuesday night through
Wednesday night, as lake effect is very conditional at this point.

To finish, the most notable weather for the short term will be the
temperatures from Tuesday night through Wednesday night. The medium
range guidance continues to have temperatures of -25 to -30C at 850
mb advecting over the area with the GFS remaining the coldest with -
36C over western Ohio at 12z Wednesday. With this, will maintain
temperatures below zero for most of the area from Tuesday night
through Wednesday night. Winds through the period remain strong with
gusts to 25 to 30 mph possible. Therefore, wind chills will be in
the -20 to -40F range. Thought about a Wind Chill Watch for this
time period, but will pass for now to see the final evolution of
this clipper system on Monday. If things hold, could see a watch
issued this time tomorrow.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Arctic high pressure will build in over the area on Thursday and
continue southeast into the Ohio Valley and eventually off the East
Coast by Friday morning. Once this high moves east of the forecast
area, southerly flow will build back into the area and the slow
recovery process of temperatures will begin. With temperatures of -
15 to -20C advecting into the area on Thursday, most of the area
will probably see highs above zero on Thursday afternoon. A weak
surface low tries to make its way into the area for Friday and bring
some snow to the region, but again see moisture being a concern to
go more than 20-30 pops. High pressure then returns on Friday night
into Saturday and temperatures will become even warmer on the back
side of this high. High temperatures on Saturday may reach the balmy
lower 20s to kick off the first full weekend of February.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Lake effect will affect KERI primarily through the afternoon
with decreasing moisture across the remainder of northern Ohio.
Overnight region will be between systems so continued VFR.
Monday low pressure will move through lower MI into the central
Great Lakes spreading snow across the region through the morning
into the afternoon with rain likely mixing in across all but the
far northwest. MVFR and IFR expected.

OUTLOOK...Non-VFR Monday night into Tuesday morning. More Non-
VFR expected late Tuesday night and then mainly northeast
snowbelt by Thursday.

&&

.MARINE...
Low pressure over the eastern basin of the lake has allowed for
winds and waves to increase across the ice free areas of the eastern
and central basin. A small craft advisory remains in effect until
tonight with the high winds and waves. High pressure nudging over
the lake on Sunday will allow for a brief reprieve of strong winds
on the lake before a low pressure system approaches the Great Lakes
region from the west and will bring strong winds and in turn, high
waves, over the Lake for Monday and Tuesday. A residual trough of
low pressure will linger over the Lake on Tuesday into Wednesday and
strong westerly winds will continue. For now, have capped the wind
forecast below gale force winds but some marginal gales are not out
of the question. High pressure building over the lake on Thursday
will relax winds over the basin. For Tuesday through Thursday, an
arctic surge of cold air over the lake will allow for ice growth on
the lake. Strong winds on Tuesday and Wednesday may keep rapid ice
growth at bay but diminishing winds Wednesday night through Thursday
along with near 0 temperatures could present a rapid freeze up mid-
week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 PM EST this evening for OHZ089.
PA...Winter Weather Advisory until 7 PM EST this evening for PAZ001-
     002.
MARINE...Small Craft Advisory until 10 PM EST this evening for
     LEZ147>149.

&&

SYNOPSIS...Lombardy
NEAR TERM...TK/Lombardy
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Sefcovic
Hazardous weather outlook, Jan 27, 4:23 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
423 AM EST Sun Jan 27 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-280930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
423 AM EST Sun Jan 27 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Very cold temperatures are expected across the region from Tuesday
through Thursday with dangerously cold wind chills.

Two days of Arctic temperatures below zero for lows and highs around
zero could possibly cause frozen water lines in structures stress
automobile batteries.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-280930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
423 AM EST Sun Jan 27 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy freezing spray followed by considerable ice growth are
expected on Lake Erie during the middle part of the week as an
Arctic airmass settles over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lombardy

In the hours before

Local storm report, Jan 27, 10:27 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1027 AM EST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     SNOW             2 W BURTON              41.47N  81.18W
01/27/2019  M2.3 INCH        GEAUGA             OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900810

RC
Local storm report, Jan 27, 11:06 AM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1106 AM EST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     SNOW             1 W MANSFIELD           40.76N  82.54W
01/27/2019  M3.0 INCH        RICHLAND           OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900811

RC
Local storm report, Jan 27, 11:23 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 AM EST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     SNOW             1 W CANTON              40.81N  81.39W
01/27/2019  M2.5 INCH        STARK              OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900812

RC
Local storm report, Jan 27, 1:19 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
119 PM EST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 SSW CORRY             41.90N  79.65W
01/27/2019  M3.5 INCH        ERIE               PA   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900813

RC
Local storm report, Jan 27, 1:32 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
132 PM EST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     SNOW             2 WNW CONNEAUT          41.94N  80.61W
01/27/2019  M4.0 INCH        ASHTABULA          OH   TRAINED SPOTTER

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE1900814

RC
Local storm report, Jan 27, 2:27 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EST SUN JAN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     SNOW             1 W MCKEAN              42.00N  80.17W
01/27/2019  M3.2 INCH        ERIE               PA   TRAINED SPOTTER

            REPORT FROM 1100 TO 1400 EST

&&

EVENT NUMBER CLE1900815

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 1:37 PM ESTWinter Weather AdvisoryCLEErie6 hr

Nearby

Winter Storm Warnings in Pennsylvania, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.